California, 2010High Wind in California, November 28, 2010
November 28, 2010 · NWS SGX · 1 event in 1 county or zone
A fast moving storm system moved across Southern California produced a brief period of gusty west winds in the early morning of November 28th, mainly in the mountains and deserts.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving storm system moved across Southern California produced a brief period of gusty west winds in the early morning of November 28th, mainly in the mountains and deserts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 27, 9:30 PM PST, 5 hours 30 minutes earlier.
Area forecast discussion, Nov 27, 9:30 PM PST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST SAT NOV 27 2010
.SYNOPSIS...A COLD FRONT APPROACHING FROM THE NORTHWEST WILL LIKELY
BRING SHOWERS TONIGHT...MAINLY OVER AND WEST OF THE MOUNTAINS. THERE
WILL ALSO BE LOCAL STRONG GUSTY WESTERLY WINDS INTO SUNDAY WITH THE
STRONGEST WINDS IN THE MOUNTAINS AND DESERTS. HIGH PRESSURE ALOFT
AND PERIODS OF OFFSHORE FLOW WILL BRING MOSTLY CLEAR SKIES AND
WARMER DAYS BUT COLD NIGHTS DURING THE EARLY TO MIDDLE PART OF NEXT
WEEK. LOCAL GUSTY OFFSHORE WINDS MONDAY AND TUESDAY. COOLER AND
INCREASED CLOUDINESS TOWARDS THE END OF THE WEEK.
&&
.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.
.SHORT TERM (REMAINDER OF TODAY-TUESDAY)...THERE WERE AREAS OF
CLOUDS BACKED UP AGAINST THE MOUNTAINS THIS EVENING. SHOWERS WERE
BEGINNING TO MOVE INTO ORANGE COUNTY. THE 00Z NKX SOUNDING SHOWED
INCREASING LOW LEVEL MOISTURE AND STRONG WLY WINDS ALOFT. ONSHORE
GRADIENTS AND TRENDS WITH ABOUT 6 MB SAN-IPL.
A COLD FRONT WILL MOVE THROUGH SRN CA TONIGHT MAKING SHOWERS LIKELY
OVER AND W OF THE MOUNTAINS. MOISTURE IS LIMITED WITH THIS SYSTEM
AND PRECIP WILL BE BRIEF. THIS WILL RESULT IN FAIRLY LIGHT RAINFALL
TOTALS OF GENERALLY LESS THAN A TENTH OF AN INCH IN THE COASTAL AND
VALLEY AREAS. STRONG WEST WINDS ALOFT WILL BRING A LITTLE LARGER
RAINFALL TOTALS TO THE SOUTHERN AREAS NEAR THE RIVERSIDE AND
SAN DIEGO COUNTY COASTAL MOUNTAIN SLOPES. LOCAL RAINFALL TOTALS WILL
BE NEAR A QUARTER OF AN INCH ON THE COASTAL MOUNTAIN SLOPES.
RESIDUAL MOISTURE AND UPSLOPE FLOW IN THE COLD AIR MASS BEHIND THE
FRONT COULD CAUSE A FEW LINGERING SHOWERS INTO SUNDAY MORNING.
DECREASING CLOUDINESS SUNDAY AFTERNOON AND EVENING.
THE SNOW LEVEL WILL START AROUND 6000 FEET THIS EVENING AND FALL TO
NEAR 4000 FEET BY EARLY SUNDAY MORNING. THERE COULD BE AN INCH OR
TWO OF NEW SNOW ACCUMULATION ABOVE 5000 FEET. SNOW FLURRIES ARE
POSSIBLE NEAR THE SUMMIT OF THE CAJON PASS EARLY SUNDAY
MORNING...BUT LITTLE ACCUMULATION IS EXPECTED. SNOW AND PATCHY FOG
IN THE MOUNTAINS WILL REDUCE VISIBILITY AT TIMES.
THE MORE SIGNIFICANT IMPACT FROM THIS SYSTEM WILL BE THE WINDS WITH
THE COMBINATION OF STRONG WINDS ALOFT AND STRONGER ONSHORE
GRADIENTS. LOCAL STRONG GUSTY WLY WINDS WILL DEVELOP TONIGHT AND
CONTINUE INTO SUNDAY. THE STRONGEST WINDS WILL BE IN THE HIGHER
MOUNTAINS AND HIGH DESERTS WHERE WINDS 25 TO 40 MPH WITH LOCAL GUSTS
OVER 60 MPH ARE EXPECTED. THE LOWER DESERT WINDS WILL NOT BE QUITE
AS STRONG AND WIDESPREAD BUT THERE WILL STILL BE LOCAL WINDS 20 TO
35 MPH WITH GUSTS NEAR 50 MPH.
AN UPPER RIDGE WILL MOVE ACROSS THE WEST MONDAY AND TUESDAY. AT THE
SAME TIME...SURFACE HIGH PRESSURE WILL BUILD OVER THE INTERIOR
MONDAY AND THEN SHIFT E AND WEAKEN TUESDAY. THIS WILL CAUSE LOCAL
GUSTY OFFSHORE WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES.
THE STRONGEST WINDS WILL BE MONDAY MORNING AND EARLY AFTERNOON WITH
LOCAL ADVISORY STRENGTH WINDS GUSTING NEAR 45 MPH LIKELY. WEAKER
OFFSHORE WINDS WILL CONTINUE INTO TUESDAY.
COOL SUNDAY WITH MAX TEMPS ABOUT 10 TO 16 DEGREES BELOW SEASONAL
AVERAGES IN MOST AREAS. COLD SUNDAY NIGHT WITH LOCAL FROST INLAND IN
AREAS PROTECTED FROM THE WINDS. A LITTLE WARMER MONDAY WITH MORE
WARMING TUESDAY. HOWEVER...MAX TEMPS WILL STILL BE A LITTLE BELOW
SEASONAL AVERAGES TUESDAY DESPITE THE WARMING. MOSTLY CLEAR SKIES
MONDAY AND VARIABLE HIGH CLOUDINESS TUESDAY.
&&
.LONG TERM (WEDNESDAY-SATURDAY)...WEAK HIGH PRESSURE ALOFT AND WEAK
OFFSHORE FLOW WILL CONTINUE WEDNESDAY WITH MAX TEMPS NEAR SEASONAL
AVERAGES. A LITTLE COOLER W OF THE MOUNTAINS THURSDAY AS ONSHORE
FLOW RETURNS. A LITTLE MORE COOLING FRIDAY AND THEN LITTLE CHANGE
SATURDAY. VARIABLE...MAINLY HIGH...CLOUDINESS TOWARD THE END OF NEXT
WEEK.
&&
.AVIATION...
280400Z...THE COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT AND
BRING SHOWERS FROM THE MTNS W TO THE COAST. PREVAILING CIGS WILL BE
2000-3000 FT MSL WITH VIS MOSTLY ABOVE 6 SM...EXCEPT WHERE CLOUDS
OBSCURE MTN SLOPES ABOVE 2500 FT MSL. LOCAL CIGS WILL BE 1000 FT MSL
WITH LOCAL VIS 3 SM. MOST OF THE PRECIP WILL END AROUND 10Z IN
ORANGE COUNTY AND 13Z FURTHER SOUTH AND EAST. FOR SUNDAY...SCT/BKN
CONDITIONS...WITH CIGS MOSTLY ABOVE 3000 FT MSL...WILL OCCUR.
WESTERLY WINDS WILL INCREASE TO 35 TO 50 KT OVER THE MOUNTAIN CRESTS
AFTER 06Z RESULTING IN POSSIBLE WIND SHEAR...STRONG UDDFS...AND
POSSIBLE ROTOR ACTIVITY NEAR THE DESERT SLOPES...ESPECIALLY VCNTY
KPSP. WINDS WILL GRADUALLY DECREASE SUNDAY MORNING. A PERIOD OF
GUSTY WINDS WILL OCCUR AT KSAN...POSSIBLY TO 25 KNOTS...BETWEEN 07Z
AND 11Z.
&&
.MARINE...
280400Z...WESTERLY WINDS WILL INCREASE OVERNIGHT...WITH 20-25 KNOTS
SUSTAINED WINDS EXPECTED LATE TONIGHT/SUN AND GUSTS TO 30 KT. SHORT
PERIOD WEST SWELL IS FORECASTED TO BUILD THROUGH EARLY
SUN...REACHING 6 TO 9 FEET SUN MORNING OVER THE OUTER WATERS. A
SMALL CRAFT ADVISORY HAS IS IN EFFECT THROUGH SUN FOR THE
COMBINATION OF THE WIND AND ELEVATED STEEP SEAS. WIND AND SEAS
SHOULD SUBSIDE LATE SUN NIGHT.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FOR MOUNTAINS EXCLUDING THE SANTA ANA MOUNTAINS
AND HIGH DESERTS THROUGH SUNDAY MORNING. SEE LAXNPWSGX.
WIND ADVISORY FOR THE COACHELLA VALLEY AND SAN DIEGO COUNTY DESERTS
THROUGH SUNDAY MORNING. SEE LAXNPWSGX.
SMALL CRAFT ADVISORY FOR THE INNER AND OUTER COASTAL WATERS THROUGH
SUNDAY EVENING. SEE LAXMWWSGX.
&&
PUBLIC...ATKIN
AVIATION/MARINE...MAXWELL
Hazardous weather outlook, Nov 27, 4:00 PM PST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST SAT NOV 27 2010
CAZ042-043-048-050-055>058-060>062-PZZ750-PZZ775-281200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 PM PST SAT NOV 27 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...REMAINDER OF TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT THIS EVENING AND TONIGHT FOR THE
MOUNTAINS AND HIGH DESERTS TONIGHT FOR SUSTAINED WINDS OF 25 TO
40 MPH AND GUSTS TO 60 MPH. A WIND ADVISORY IS IN EFFECT FOR THE LOW
DESERTS FOR SUSTAINED WINDS 25 TO 35 MPH WITH GUSTS TO 50 MPH.
A SMALL CRAFT ADVISORY IS IN EFFECT THIS EVENING AND TONIGHT.
SHOWERS DEVELOPING TONIGHT WITH SNOW IN THE MOUNTAINS ABOVE
5500 FEET.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY
LOCAL STRONG GUSTY ONSHORE WINDS CONTINUE THROUGH SUNDAY
MORNING...DECREASING IN THE AFTERNOON. WIND WARNINGS IN THE
MOUNTAINS AND WIND ADVISORIES IN THE DESERTS THROUGH SUNDAY MORNING.
SMALL CRAFT ADVISORY CONTINUES THROUGH SUNDAY EVENING.
GUSTY OFFSHORE WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES
MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.
ATKIN
High Wind, Coachella Valley
- When
- November 28, 3:00 AM PST to 4:00 AM PST
- Where
- Coachella Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
High winds began in the Coachella Valley between 0250 and 0350 PST and continued until approximately 0400 PST. Between 0250 and 0350 PST, a peak wind gust of 58 MPH was measured by the Whitewater RAWS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, November 28, 2010$50,000 · 1 event
- Winter Storm in Minnesota, November 28 to 30, 201015 events
- Winter Storm and Winter Weather in Colorado, November 28 to 29, 201014 events
- Winter Storm in Montana, November 28 to 29, 20108 events
- Heavy Snow in Idaho, November 28, 20104 events
- High Wind in New Mexico, November 28, 201055 kt wind · 3 events
- High Wind in Texas, November 28, 201065 kt wind · 2 events
- Winter Weather in Colorado, November 28 to 29, 20102 events
- Heavy Snow in New Mexico, November 28 to 29, 20102 events
- Winter Storm in Alaska, November 28 to 30, 20102 events
- Winter Storm in South Dakota, November 28 to 29, 20102 events
- High Wind in Nebraska, November 28 to 29, 20102 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267322.